Methemoglobinemia associated with massive acetaminophen ingestion: a case series

Tony Rianprakaisang, Adam Blumenberg, Robert Hendrickson

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Background: Acetaminophen is a common pharmaceutical ingestion reported to US poison centers. In overdose, toxic metabolites are known to cause hepato- and nephrotoxicity. While G6PD deficiency may be a risk factor for methemoglobin production in the setting of acetaminophen overdose, it is rarely reported in patients who do not have this condition. Methods: We present two cases of methemoglobinemia following massive acetaminophen ingestion with no known history of G6PD deficiency or other substances known to induce methemoglobinemia. The two cases had peak methemoglobin measurements of 32% and 12% respectively, and both were treated with methylene blue. Discussion: A number of mechanisms may be involved in production of methemoglobin in the setting of massive acetaminophen ingestion including NAPQI-induced oxidation, depletion of glutathione stores, and production of oxidant-metabolites including paraaminophenol. While it is unlikely that the majority of acetaminophen overdoses result in any clinically significant methemoglobinemia, massive acetaminophen overdose may be complicated by development of methemoglobinemia. Conclusion: Physicians should be aware of the possibility that massive acetaminophen ingestion may be complicated by methemoglobinemia in rare instances. Further studies should aim to characterize the metabolic pathways leading to possible methemoglobinemia in humans after large acetaminophen ingestions.

Original languageEnglish (US)
JournalClinical Toxicology
DOIs
StateAccepted/In press - Jan 1 2019

Fingerprint

Methemoglobinemia
Acetaminophen
Eating
Methemoglobin
Glucosephosphate Dehydrogenase Deficiency
Poisons
Metabolites
Methylene Blue
Metabolic Networks and Pathways
Oxidants
Glutathione
Physicians
Oxidation

Keywords

  • Acetaminophen
  • metabolic
  • methemoglobin
  • oxidant stress
  • paracetamol

ASJC Scopus subject areas

  • Toxicology

Cite this

Methemoglobinemia associated with massive acetaminophen ingestion : a case series. / Rianprakaisang, Tony; Blumenberg, Adam; Hendrickson, Robert.

In: Clinical Toxicology, 01.01.2019.

Research output: Contribution to journalArticle

@article{a203476f856148738d97437766dd6496,
title = "Methemoglobinemia associated with massive acetaminophen ingestion: a case series",
abstract = "Background: Acetaminophen is a common pharmaceutical ingestion reported to US poison centers. In overdose, toxic metabolites are known to cause hepato- and nephrotoxicity. While G6PD deficiency may be a risk factor for methemoglobin production in the setting of acetaminophen overdose, it is rarely reported in patients who do not have this condition. Methods: We present two cases of methemoglobinemia following massive acetaminophen ingestion with no known history of G6PD deficiency or other substances known to induce methemoglobinemia. The two cases had peak methemoglobin measurements of 32{\%} and 12{\%} respectively, and both were treated with methylene blue. Discussion: A number of mechanisms may be involved in production of methemoglobin in the setting of massive acetaminophen ingestion including NAPQI-induced oxidation, depletion of glutathione stores, and production of oxidant-metabolites including paraaminophenol. While it is unlikely that the majority of acetaminophen overdoses result in any clinically significant methemoglobinemia, massive acetaminophen overdose may be complicated by development of methemoglobinemia. Conclusion: Physicians should be aware of the possibility that massive acetaminophen ingestion may be complicated by methemoglobinemia in rare instances. Further studies should aim to characterize the metabolic pathways leading to possible methemoglobinemia in humans after large acetaminophen ingestions.",
keywords = "Acetaminophen, metabolic, methemoglobin, oxidant stress, paracetamol",
author = "Tony Rianprakaisang and Adam Blumenberg and Robert Hendrickson",
year = "2019",
month = "1",
day = "1",
doi = "10.1080/15563650.2019.1657883",
language = "English (US)",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",

}

TY - JOUR

T1 - Methemoglobinemia associated with massive acetaminophen ingestion

T2 - a case series

AU - Rianprakaisang, Tony

AU - Blumenberg, Adam

AU - Hendrickson, Robert

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Background: Acetaminophen is a common pharmaceutical ingestion reported to US poison centers. In overdose, toxic metabolites are known to cause hepato- and nephrotoxicity. While G6PD deficiency may be a risk factor for methemoglobin production in the setting of acetaminophen overdose, it is rarely reported in patients who do not have this condition. Methods: We present two cases of methemoglobinemia following massive acetaminophen ingestion with no known history of G6PD deficiency or other substances known to induce methemoglobinemia. The two cases had peak methemoglobin measurements of 32% and 12% respectively, and both were treated with methylene blue. Discussion: A number of mechanisms may be involved in production of methemoglobin in the setting of massive acetaminophen ingestion including NAPQI-induced oxidation, depletion of glutathione stores, and production of oxidant-metabolites including paraaminophenol. While it is unlikely that the majority of acetaminophen overdoses result in any clinically significant methemoglobinemia, massive acetaminophen overdose may be complicated by development of methemoglobinemia. Conclusion: Physicians should be aware of the possibility that massive acetaminophen ingestion may be complicated by methemoglobinemia in rare instances. Further studies should aim to characterize the metabolic pathways leading to possible methemoglobinemia in humans after large acetaminophen ingestions.

AB - Background: Acetaminophen is a common pharmaceutical ingestion reported to US poison centers. In overdose, toxic metabolites are known to cause hepato- and nephrotoxicity. While G6PD deficiency may be a risk factor for methemoglobin production in the setting of acetaminophen overdose, it is rarely reported in patients who do not have this condition. Methods: We present two cases of methemoglobinemia following massive acetaminophen ingestion with no known history of G6PD deficiency or other substances known to induce methemoglobinemia. The two cases had peak methemoglobin measurements of 32% and 12% respectively, and both were treated with methylene blue. Discussion: A number of mechanisms may be involved in production of methemoglobin in the setting of massive acetaminophen ingestion including NAPQI-induced oxidation, depletion of glutathione stores, and production of oxidant-metabolites including paraaminophenol. While it is unlikely that the majority of acetaminophen overdoses result in any clinically significant methemoglobinemia, massive acetaminophen overdose may be complicated by development of methemoglobinemia. Conclusion: Physicians should be aware of the possibility that massive acetaminophen ingestion may be complicated by methemoglobinemia in rare instances. Further studies should aim to characterize the metabolic pathways leading to possible methemoglobinemia in humans after large acetaminophen ingestions.

KW - Acetaminophen

KW - metabolic

KW - methemoglobin

KW - oxidant stress

KW - paracetamol

UR - http://www.scopus.com/inward/record.url?scp=85071177288&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85071177288&partnerID=8YFLogxK

U2 - 10.1080/15563650.2019.1657883

DO - 10.1080/15563650.2019.1657883

M3 - Article

AN - SCOPUS:85071177288

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

ER -